Label changes due for OTC pain relievers

May 12, 2009

Citizen petitions to the Food and Drug Administration (FDA) work. Sometimes.

Citizen petitions to the Food and Drug Administration (FDA) work. Sometimes.

That’s the message from Pharmacist Planning Services, Inc. (PPSI), a pharmacy interest group based in San Rafael, Calif.

In 2006, PPSI petitioned the FDA to require warnings of liver toxicity on over-the-counter acetaminophen products.

In April, 2009, the FDA ordered new labeling to draw attention to the potential for liver damage from acetaminophen overdose and stomach bleeds from nonsteroidal anti-inflammatory agents.

“Acetaminophen is a common reason to need a new liver,” said Maurizio Bonacini, MD, liver transplant specialist at California Pacific Medical Center in San Francisco, who headed the FDA petition project. “Every week we have patients who have run into trouble with acetaminophen toxicity. These new package labeling rules are a start at reducing the toll of accidental liver toxicity and death from acetaminophen.”

The FDA has been considering stronger warnings for OTC acetaminophen and NSAID products since the late 1980s. In 2006, the agency issued proposed rules that would require organ-specific warnings for all internal analgesic, antipyretic, and antirheumatic (IAAA) drug products designated for OTC use.

The most common products covered by the proposed rules were acetaminophen and NSAIDs, including aspirin, ibuprofen, naproxen, and ketoprofen. The proposed warnings were based on postmarketing and case series studies. On the NSAID side, the FDA found that serious stomach bleeding can occur even when OTC products are used according to label directions. The agency also found that unintentional overdoses of acetaminophen kill about 100 people annually in the United States.

The final rule brought sweeping changes to OTC acetaminophen labeling. Consumers will see a new bold warning about liver damage, and acetaminophen will be featured in bold print in the product ingredient list. The FDA also ordered new, more obvious warnings of stomach bleeding for OTC NSAID product labels.

The new warnings must appear on each product’s principal display panel, or PDP, the part of a product package or label that is most likely to be displayed, presented, shown, or examined under customary retail sales conditions. That means changing the immediate container or the outer carton, depending on how a product is packaged for sale. Some products from some manufacturers already show elements of the new labeling requirements.

Manufacturers have until the end of April 2010 to change the labeling on all OTC products that contain acetaminophen, NSAIDs, and other IAAA ingredients. Acetaminophen warnings have attracted the most attention from pharmacists.

“The acetaminophen numbers are pretty horrific,” said Michael Negrete, CEO of the Pharmacy Foundation of California. “Unintentional acetaminophen poisoning is responsible for 13,000 emergency department admits every year, 2,200 acute hospitalizations, and 100 deaths. It is also the number one cause of acute liver failure requiring a liver transplant. Making the active ingredient more obvious and giving clearer warnings may help reduce those numbers.”

Acetaminophen toxicity poses two dangers. One is genetic. About a third of healthy people show elevated serum levels of the liver enzyme ALT (alanine aminotransferase) following short-term use of acetaminophen at the recommended maximum dose of 4,000 mg daily. Elevated ALT is a standard marker for liver inflammation and damage to hepatic cell membranes.

“Four grams a day is too much for some people,” said PPSI medical director Walter Way, MD. “Two grams is a more appropriate maximum for OTC use.” The other problem is acetaminophen labeling. The compound is used in dozens of OTC and Rx products, but acetaminophen is seldom highlighted as an ingredient except in branded products such as Tylenol (McNeil). It is often listed as “nonaspirin pain reliever” or APAP, Bonacini said.

Unclear labeling makes it difficult for even well-informed patients to monitor their daily intake. The new rule leaves the maximum daily dose of acetaminophen at 4,000 mg. It is easy enough to track total daily consumption when taking 500-mg tablets, Negrete said, but not so easy when taking multiple products. Toxicity is an even greater problem when combining Rx and OTC products, a common behavior.

“Say you have a patient on Vicodin [acetaminophen/hydrocodone, Abbott] who has a headache, so they take Excedrin Extra Strength. Then they have trouble sleeping, so they add Tylenol PM, think they have the flu, and start on TheraFlu,” he said. “It all adds up to an acute overdose in a hurry. By the time there are any obvious symptoms, the damage is done and you need a new liver.”

PPSI is headed by community pharmacist Fred Mayer, a member of the Drug Topics editorial advisory board.